Mirapex Side Effects Could Increase Risk of Heart Failure, FDA Warns
Federal drug regulators are warning that side effects of Mirapex, a Parkinson’s disease and restless leg syndrome drug, may increase the risk of heart failure.
The FDA issued a drug safety communication on September 19, indicating that it is reviewing the possible link between Mirapex and heart failure following recent studies that suggest a possible increased risk. However, the FDA has not yet concluded that Mirapex causes heart failure and has indicate it will update the public when more information becomes available.
Mirapex (pramipexole) is a Boehringer Ingelheim drug approved to treat signs and symptoms of Parkinson’s disease, as well as moderate to severe cases of restless leg syndrome. It belongs to a class of drugs known as dopamine agonists.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The FDA has evaluated clinical trial data submitted in 2008 and 2010, which indicated that users of Mirapex had a higher incidence of newly diagnosed heart failure when compared to use of a placebo. However, the findings did not reach the level of statistical significance, suggesting that they may be attributed to chance.
The agency also evaluated two epidemiologic studies which suggested an increased risk of heart failure from Mirapex. In one case-controlled study involving users of anti-Parkinson’s disease drugs, data suggested a statistically significant association for Mirapex and cabergoline, when compared to users of dopamine agonists. A second study found an increased risk of heart failure with Mirapex when compared to levodopa.
Several limitations in the two epidemiologic studies have prevented the FDA from determining whether Mirapex causes heart failure. The studies involved limited validation of the heart failure cases by medical chart review and contained an imbalance of patients with cardiovascular risk factors. In addition, because Mirapex is associated with peripheral edema, this may have led to increased testing and detection of heart failure cases. The federal regulators also indicate that findings in one of the studies that the increased risk of heart failure was only seen during the first three months of Mirapex use were hard to explain, as heart failure is generally considered to develop chronically.
While the investigation is underway, the FDA advises patients taking Mirapex to continue taking the drug unless instructed by their doctor to stop. It also advises patients to contact their health care professional if they experience any of the following symptoms:
- Shortness of breath
- Swelling of the feet, ankles, legs or abdomen
- Fatigue and weakness
- Rapid or irregular heart beat
- Chest pain
- Persistent cough or wheezing with white or blood-tinged phlegm
The FDA notes that it will inform the public as more information becomes available as part of its safety review.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.